Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

May 19, 2021Emmons County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 19, 2021, 6:28 PM CDT for Emmons County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 6:28 PM CDT (23:28 UTC)
Expired
May 19, 2021, 7:00 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 49 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS83 KBIS 192328
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
628 PM CDT Wed May 19 2021
 
NDZ035-046-200000-
Burleigh ND-Emmons ND-
628 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLEIGH AND NORTH
CENTRAL EMMONS COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, a strong thunderstorm was located near Braddock, or 19
miles southwest of Steele, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Braddock and Moffit. 

Conditions are favorable for weak landspout tornados with these 
storms. Remain alert and take cover in a reinforced shelter if you 
see a tornado.  Brief heavy rainfall is also occurring with these 
storms.

LAT...LON 4655 10026 4671 10033 4675 10008 4664 10008
      4663 10007 4653 10007 4653 10015
TIME...MOT...LOC 2328Z 162DEG 11KT 4662 10014 

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 19, 3:36 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 19, 3:36 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
336 PM CDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed May 19 2021

Thunderstorms will be the main issue in the short term period.

Convection has just started to develop over eastern Foster county
southeast into logan and Mcintosh counties. this in an area of max
instability and strong low level lapse rates ahead of the cold
front. This is also in an area of weak deep layer shear but with
some low level helicity. There is also some marginal but
increasing hail cape and good DCAPE. These parameters would be
indicative of some small hail, gusty winds. With the low level
helicity and steep lapse rates a non supercell landspout within a
new updraft can not be ruled out this afternoon. Overall severe
potential this afternoon has increased from this morning with a
marginal risk of a few severe storms over the southeast CWA.

Back to the west, there may be a sprinkle or two with the mid
level radar returns from southwest into northwest ND, but this is
falling in an area of very dry lower atmosphere. Lower RH values
are more of a concern here, and especially to the north and west
of this line. However, we do expect diminishing winds here through
the remainder of the afternoon, thus fire weather concerns appear
minimal at this time.

Tonight, as we lose the daytime heating, severe potential will
diminish. However, with an approaching impulse within a broad
southwest upper flow, overall mid level forcing for ascent will
increase, expanding the area of showers and scattered thunder over
mainly south central into eastern ND.

Thursday, the cold front that stalls over south central into
eastern ND tonight will linger along the ND/SD border and lift
slightly in response to deepening low pressure over the northern
and central High Plains.

With clearing expected over the southwest and south central, this
will allow for increasing instability along and south of the I-94
corridor. SPC has a marginal risk of severe weather over pretty
much the entire CWA because with a slight risk over the far
southwest. At this time our thinking is that anywhere from just
north of the warm front, southward would be the better threat,
which at this time looks to be somewhere over central ND,
favoring the southern half of the state, but will need to see
where the warm front eventually ends up tomorrow. The slight risk
in the southwest seems to be more tied to convection firing off
the high plains, with multi-cellular clusters possibly propagating
into the southwest portion of the state. If this occurs early
enough there would be a risk of strong to severe convection with
large hail with the strongest updrafts and possibly damaging winds
with gusts form any stronger cores of a subsequent MCS developing
from cold pool mergers, but the risk would diminish for our
southwest if the initiation time is delayed. Various mesoscale
models depict both convection holding on into western ND, and
dying before or as it moves into ND, will have to continue to
monitor.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM CDT Wed May 19 2021

See last portion of the short term period discussion for Thursday
night convection.

Friday will bring another day of possible showers and
thunderstorms. The most unstable conditions will be over south
central and eastern ND. However, these areas may be capped. A
strong impulse will lift northward from the central High Plains
into the northmen plains producing enough forcing for showers and
thunderstorms, with the most favored area for embedded
thunderstorms and heavier rainfall amounts along the transition of
the colder atmosphere northwest and the capped atmosphere
southeast.

Once that impulse moves through there may be a lull in the shower
and thunderstorm activity until the next strong wave lifts through
the area Sunday night into Monday. There is still a lot of
uncertainty this far out, how that will play out early next week.

We may still be dealing with the remnants of the upper low into
the middle part of the week, but this would likely be just shower
activity closer to the track of the upper low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 238 PM CDT Wed May 19 2021

Winds remain out of the north to northwest for KXWA, KMOT, KBIS
and KDIK. Winds are southerly at KJMS, with isolated showers over
western and north central ND. The frontal boundary will remain
nearly stationary through the day, with a slow westward regression
as we head through the evening. As moisture levels continue to
increase, we will see an increase in coverage regarding showers
and thunderstorms. Ceilings are expected to fall within shower
activity and in the near proximity, generally MVFR CIGs are
expected as this happens.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 19, 5:56 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
556 PM CDT Wed May 19 2021

NDZ001>005-009>013-017>023-031>035-040>045-202300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
556 PM CDT Wed May 19 2021 /456 PM MDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of strong to possibly severe storms Thursday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday.

NDZ025-036-037-046>048-050-051-202300-
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
556 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible across far south central ND
into the James River Valley this evening. A few of these storms
could be strong or briefly severe with quarter size hail and wind
gusts to 60 mph. An early evening funnel cloud or brief tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is another chance of strong to possibly severe storms
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday.

In the hours before

Special weather statement, May 19, 5:16 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
516 PM CDT Wed May 19 2021

NDZ036-046-047-192300-
Kidder ND-Logan ND-Emmons ND-
516 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIDDER...NORTHWESTERN
LOGAN AND NORTHEASTERN EMMONS COUNTIES UNTIL 600 PM CDT...

At 514 PM CDT, scattered strong thunderstorms were located along a
line extending from Tappen to near Napoleon. These storms
were drifting west at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Napoleon, Steele, Tappen, Dawson, Lake Isabel and Kintyre.

Conditions are favorable for weak landspout tornados with these
storms. Remain alert and take cover in a reinforced shelter if you
see a tornado.  Brief heavy rainfall is also occurring with these
storms.

&&

LAT...LON 4690 9991 4677 10001 4647 10001 4645 9964
      4668 9963 4691 9952
TIME...MOT...LOC 2214Z 097DEG 10KT 4689 9967 4655 9983

HAMILTON
Special weather statement, May 19, 5:41 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
541 PM CDT Wed May 19 2021

NDZ036-192315-
Kidder ND-
541 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIDDER COUNTY UNTIL
615 PM CDT...

At 539 PM CDT, a strong thunderstorm was located just west of Lake
Isabel, or 6 miles southeast of Steele, moving north at 10 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Steele, Dawson and Lake Isabel.

This storm will also move north across Interstate 94 between Steele
and Dawson.

Conditions are favorable for weak landspout tornados this afternoon.
Remain alert and take cover in a reinforced shelter if you see a
tornado.  Brief heavy rainfall is also occurring with these storms.

LAT...LON 4671 9980 4671 9991 4689 9998 4693 9970
      4678 9969
TIME...MOT...LOC 2239Z 176DEG 10KT 4681 9980

HAMILTON
Special weather statement, May 19, 5:51 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
551 PM CDT Wed May 19 2021

NDZ023-025-192315-
Wells ND-Foster ND-
551 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELLS AND WESTERN
FOSTER COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, a strong thunderstorm was located 6 miles west of
Carrington, moving north at 10 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Carrington, Cathay, Sykeston and Barlow.

Very heavy rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4733 9912 4733 9938 4759 9952 4760 9927
      4759 9927 4759 9903
TIME...MOT...LOC 2250Z 181DEG 10KT 4742 9927

HAMILTON
Special weather statement, May 19, 6:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
618 PM CDT Wed May 19 2021

NDZ023-025-192345-
Wells ND-Foster ND-
618 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WELLS AND WEST
CENTRAL FOSTER COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, a strong thunderstorm was located near Cathay, or 11
miles northwest of Carrington, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Fessenden, Cathay, Sykeston and Emrick.

Conditions are favorable for weak landspout tornados with these
storms. Remain alert and take cover in a reinforced shelter if you
see a tornado.  Brief heavy rainfall is also occurring with these
storms.

LAT...LON 4747 9920 4741 9947 4765 9965 4771 9930
      4767 9930 4767 9927 4759 9927 4758 9920
TIME...MOT...LOC 2317Z 169DEG 10KT 4752 9935

HAMILTON
Special weather statement, May 19, 6:21 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
621 PM CDT Wed May 19 2021

NDZ037-200000-
Stutsman ND-
621 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STUTSMAN COUNTY UNTIL 700
PM CDT...

At 621 PM CDT, a strong thunderstorm was located 8 miles northeast of
Cleveland, or 14 miles northeast of Medina, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Cleveland and Pingree.

LAT...LON 4695 9889 4687 9913 4718 9928 4723 9889
TIME...MOT...LOC 2321Z 169DEG 10KT 4699 9903

HAMILTON
Special weather statement, May 19, 6:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
628 PM CDT Wed May 19 2021

NDZ035-046-200000-
Burleigh ND-Emmons ND-
628 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLEIGH AND NORTH
CENTRAL EMMONS COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, a strong thunderstorm was located near Braddock, or 19
miles southwest of Steele, moving north at 10 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Braddock and Moffit.

Conditions are favorable for weak landspout tornados with these
storms. Remain alert and take cover in a reinforced shelter if you
see a tornado.  Brief heavy rainfall is also occurring with these
storms.

LAT...LON 4655 10026 4671 10033 4675 10008 4664 10008
      4663 10007 4653 10007 4653 10015
TIME...MOT...LOC 2328Z 162DEG 11KT 4662 10014

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:13 PM CDTSpecial Weather StatementBISLogan47 min
May 19, 4:36 PM CDTSpecial Weather StatementBISKidder39 min
May 19, 4:39 PM CDTTornado WarningBISKidder23 min
May 19, 5:16 PM CDTSpecial Weather StatementBISKidder44 min
May 19, 5:41 PM CDTSpecial Weather StatementBISKidder34 min
May 19, 5:51 PM CDTSpecial Weather StatementBISFoster24 min
May 19, 6:18 PM CDTSpecial Weather StatementBISWells27 min
May 19, 6:21 PM CDTSpecial Weather StatementBISStutsman39 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.